Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 193, NWS Twin Cities, MN

June 20, 20224 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 20, 2022, 11:45 PM CDT for 4 counties in Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2022, 11:45 PM CDT (04:45 UTC)
Expired
Jun 21, 2022, 12:18 AM CDT
In force
33 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morrison County, MN, Pope County, MN, Stearns County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 133 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 9:08 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2189 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted.

960 
WUUS53 KMPX 210445
SVRMPX
MNC097-121-145-153-210530-
/O.NEW.KMPX.SV.W.0193.220621T0445Z-220621T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1145 PM CDT Mon Jun 20 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pope County in west central Minnesota...
  Southern Todd County in central Minnesota...
  Stearns County in central Minnesota...
  Southwestern Morrison County in central Minnesota...

* Until 1230 AM CDT.

* At 1145 PM CDT, severe thunderstorms were located along a line
  extending from Sauk Centre to near Brooten, moving northeast at 55
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Little Falls, Sauk Centre, Melrose, Long Prairie, Albany,
  Paynesville, Richmond, Avon, Brooten, Belgrade, Holdingford and
  Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4601 9426 4533 9458 4533 9477 4541 9477
      4541 9525 4556 9533 4576 9514 4600 9509
TIME...MOT...LOC 0445Z 238DEG 49KT 4576 9495 4554 9519 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
2 follow-up statements
354 
WWUS53 KMPX 210507
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1207 AM CDT Tue Jun 21 2022

MNC121-210517-
/O.CAN.KMPX.SV.W.0193.000000T0000Z-220621T0530Z/
Pope MN-
1207 AM CDT Tue Jun 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POPE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Minnesota.

LAT...LON 4601 9426 4533 9458 4533 9477 4541 9477
      4541 9506 4576 9498 4589 9495 4601 9462
TIME...MOT...LOC 0507Z 224DEG 44KT 4579 9486 4584 9450 4560 9465 

$$

MNC097-145-153-210530-
/O.CON.KMPX.SV.W.0193.000000T0000Z-220621T0530Z/
Todd MN-Stearns MN-Morrison MN-
1207 AM CDT Tue Jun 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN TODD...CENTRAL STEARNS AND SOUTHWESTERN MORRISON
COUNTIES...

At 1207 AM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Grey Eagle to near Upsala to near
Albany, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Little Falls, Sauk Centre, Melrose, Albany, Paynesville, Richmond,
Avon, Belgrade, Holdingford, Freeport, Upsala and Swanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4601 9426 4533 9458 4533 9477 4541 9477
      4541 9506 4576 9498 4589 9495 4601 9462
TIME...MOT...LOC 0507Z 224DEG 44KT 4579 9486 4584 9450 4560 9465 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
583 
WWUS53 KMPX 210518
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1218 AM CDT Tue Jun 21 2022

MNC097-145-153-210528-
/O.CAN.KMPX.SV.W.0193.000000T0000Z-220621T0530Z/
Todd MN-Stearns MN-Morrison MN-
1218 AM CDT Tue Jun 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TODD...CENTRAL
STEARNS AND SOUTHWESTERN MORRISON COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Minnesota.

LAT...LON 4601 9426 4533 9458 4533 9477 4541 9477
      4541 9506 4576 9498 4589 9495 4601 9462
TIME...MOT...LOC 0518Z 238DEG 49KT 4585 9471 4590 9435 4566 9450 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:31 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 20, 6:31 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
631 PM CDT Mon Jun 20 2022

.DISCUSSION...(This evening through Monday)
Issued at 235 PM CDT Mon Jun 20 2022

KEY MESSAGES:

- Heat wave peaks today, but above normal temperature to continue
  for the rest of the week.

- Severe thunderstorms with wind as the main threat possible in
  western Minnesota this evening into tonight.

Rest of today... The ridge that has dominated our recent weather
continues to move east and out of the Upper Midwest. On the west
side of this ridge has two impacts: this will be the peak of the
heat wave and storms chances have increased. Continued warm air
advection and continuous sun has pushed temperatures into the 90s
and dew points near 70 leading to heat index values in the 100 to 110
range. A few 100 degree air temperatures remain likely especially in
western Minnesota and in the urban core of the Twin Cities metro.
With all this heat and humidity we will build up significant
instability and CAPE values of 3000 or more are occurring and/or
expected. Storms are expected to fire up along vort maxes to our
southwest and along a cold front slowly moving from the eastern
Dakotas into western Minnesota overnight. This provides us with the
ingredients needed for thunderstorms. The shear is one of the greater
questions though. With this ridge overhead there is not great speed
shear or even much directional shear across much of the forecast
area. Where the shear, especially low level shear will be maximized
will be along the front. That is why the severe threat will be
greatest to the west. The severe threat making it into eastern
Minnesota, the Twin Cities, and Wisconsin is most likely to occur if
the storms this evening grow upscale and we get an MCS tonight moving
across the Upper Midwest. For this reason the main threat will be
damaging winds, although there is a chance for a few discrete cells
earlier in west central Minnesota where some hail could also be a
threat.

Tuesday through Thursday... As the ridge moves out and the cold
front passes through the heat wave and storm threat will come to an
end Tuesday. Western Minnesota will see relief in the morning while
eastern Minnesota and western Wisconsin won't see full relief from
the heat until Tuesday night. With a transition to zonal flow don't
expect much relief as temperatures will remain above normal even if
they are not as hot as the current heat wave. Expect temperatures
more in the 80s to around 90 for highs along with more normal dew
points the 50s and low 60s. So more typical summer temperatures for
the start of summer, albeit still a few degrees above normal. Few
chances for precipitation in this period beyond a chance for some air
mass thunderstorms.

Thursday night into the weekend... Precipitation chances return
Thursday night and into the weekend. Thursday night will see a
shortwave pass through the Upper Midwest giving us the next chance
for rain. Previously the best forcing here remained to the north, but
the models have started to shift to the south some. This is most
pronounced within the GFS while the other global models stick closer
to previous runs. There is also quite a spread for locations like
KMSP in ensembles, so little confidence right now in where the best
chance is. Future runs should help make this clearer. The next round
arrives on Saturday as a trough digs into the Upper Midwest. Once
again the GFS is the aggressive and wetter model for us taking the
main forcing farther south than other models. This is once again
reflected in ensembles with a large spread in QPF. So what's the
message for rain chances? Rain possible Thursday night and Saturday,
but location and QPF still uncertain. Hopefully future runs have
less spread between model systems and ensemble members. After these
chances higher pressure moves in and dry weather prevails.
Saturday's trough though does break the flow pattern and return our
temperatures much closer to normal after about a week of heat.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Jun 20 2022

Scattered thunderstorms have developed across western MN. They should
impact primarily AXN and STC this evening before dissipating farther
east. Could have some MVFR cigs develop late in those areas as well
before lifting and scattering quickly after sunrise. South southwest
wind will veer west Tuesday.

KMSP...TS should remain to the north and west this evening.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 10 kts.
Thu...VFR. Chc TS late. Wind S 5-10 kts.
Fri...VFR. Chc TS. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning until 1 AM CDT Tuesday for Anoka-Benton-Blue
     Earth-Brown-Carver-Chippewa-Chisago-Dakota-Hennepin-Isanti-
     Kandiyohi-Lac Qui Parle-Le Sueur-McLeod-Meeker-Nicollet-Pope-
     Ramsey-Redwood-Renville-Rice-Scott-Sherburne-Sibley-Stearns-
     Stevens-Swift-Waseca-Washington-Watonwan-Wright-Yellow
     Medicine.

     Heat Advisory until 1 AM CDT Tuesday for Douglas-Faribault-Freeborn-
     Goodhue-Kanabec-Martin-Mille Lacs-Morrison-Steele-Todd.

WI...Heat Advisory until 1 AM CDT Tuesday for Barron-Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

DISCUSSION...NDC
AVIATION...Borghoff
Hazardous weather outlook, Jun 20, 6:36 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
636 PM CDT Mon Jun 20 2022

MNZ041>045-047>070-073>077-082-083-WIZ014-015-023-212345-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Polk-
Barron-St. Croix-
636 PM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Dangerous heat indices will continue this evening.

A few severe storms are possible with damaging winds and large
hail, primarily across western Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

MNZ078-084-085-091>093-WIZ016-024>028-212345-
Goodhue-Waseca-Steele-Martin-Faribault-Freeborn-Rusk-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
636 PM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for portions of south central
Minnesota and west central Wisconsin.

.DAY ONE...Tonight.

Hot heat indices will continue this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Local storm report, Jun 20, 10:47 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND GST     2 S MADISON             44.98N 96.18W
06/20/2022  M67 MPH          LAC QUI PARLE      MN   AWOS

            AWOS STATION KDXX MADISON AP.

&&

BORGHOFF
Local storm report, Jun 20, 11:00 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1100 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND GST     1 NE APPLETON           45.22N 96.00W
06/20/2022  M54 MPH          SWIFT              MN   AWOS

            AWOS STATION KAQP APPLETON AP.

&&

BORGHOFF
Local storm report, Jun 20, 11:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1104 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND GST     1 NE APPLETON           45.22N 96.00W
06/20/2022  M60 MPH          SWIFT              MN   AWOS

            AWOS STATION KAQP APPLETON AP.

&&

BORGHOFF
Local storm report, Jun 20, 11:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1121 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     TSTM WND DMG     COKATO                  45.08N 94.18W
06/20/2022                   WRIGHT             MN   911 CALL CENTER

            WRIGHT COUNTY DISPATCH FORWARDED REPORTS OF
            SEVERAL TREES THAT WERE BLOWN DOWN BY
            STRAIGHT LINE WINDS IN THE COKATO AREA.

&&

MPG
Local storm report, Jun 20, 11:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     TSTM WND GST     3 E GLENWOOD            45.65N 95.32W
06/20/2022  M66 MPH          POPE               MN   AWOS

            MEASURED GUST AT KGHW.

&&

MPG
Local storm report, Jun 20, 11:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1136 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     8 S STARBUCK            45.49N 95.56W
06/20/2022  M67 MPH          POPE               MN   MESONET

            MEASURED MNDOT SENSOR ON MN-29.

&&

MPG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:23 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd37 min
Jun 20, 9:02 PM CDTSevere Thunderstorm WarningMPXYellow Medicine46 min
Jun 20, 9:25 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Redwood, Renville, Yellow Medicine50 min
Jun 20, 10:20 PM CDTSpecial Weather StatementMPXMeeker25 min
Jun 20, 10:31 PM CDTSevere Thunderstorm WarningMPXLac qui Parle44 min
Jun 20, 10:45 PM CDTSevere Thunderstorm WarningMPXChippewa, Swift45 min
Jun 20, 10:54 PM CDTSevere Thunderstorm WarningMPXStevens24 min
Jun 20, 11:06 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine54 min
Jun 20, 11:14 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Isanti, Sherburne, Wright26 min
Jun 20, 11:20 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd25 min
Jun 20, 11:49 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville, Yellow Medicine41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.